Alert archive / Virginia / Tornado Warnings in 2003

Tornado Warning 26, NWS Baltimore/Washington

September 2, 2003Stafford County, Virginia

NWS Baltimore/Washington issued this tornado warning at Sep 2, 2003, 3:44 PM EDT for Stafford County, Virginia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2003, 3:44 PM EDT (19:44 UTC)
Expired
Sep 2, 2003, 4:30 PM EDT
In force
46 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Stafford County, VA

The radar

The Sterling radar (KLWX), 60 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.7 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2003-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2003-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
222 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
987 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KLWX 021944
TORLWX
VAC179-022030-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
344 PM EDT TUE SEP 2 2003

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* TORNADO WARNING FOR
  STAFFORD COUNTY IN NORTHERN VIRGINIA

* UNTIL 430 PM EDT.

* AT 344 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH
  STRONG ROTATION OVER STAFFORD...MOVING EAST AT 20 MPH. THIS
  DANGEROUS STORM COULD PRODUCE A TORNADO AT ANY TIME.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...STAFFORD.

IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW IF NO
UNDERGROUND SHELTER IS AVAILABLE MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR. MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE
SUBSTANTIAL SHELTER. AVOID WINDOWS

DO NOT TAKE SHELTER UNDER HIGHWAY OVERPASSES

LAT...LON 3849 7750 3836 7751 3835 7730 3850 7731

$$
MANNING

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Sep 2, 3:15 PM EDT, 29 minutes earlier.

Area forecast discussion, Sep 2, 3:15 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
315 PM EDT TUE SEP 2 2003

WELL...AS I FEARED TSTMS HV DVLPD ALONG DIFFERENTIAL HTG BNDRY
ACROSS SRN 1/3 OF THE CWA. TEMPS RANGING FM L90S TO M70S IN CWA. RDR
OPERATOR IS KEEPING CLOSE EYE ON STORMS AND WRNGS WL BE ISSUED IF
NEEDED.

AFTER THIS THE NEXT PROB IS THE PTNL FOR FLOODING. GIVEN LOCATION OF
STATIONARY BNDRY AND FACT THAT MANY MORE HRS EXIST WHERE RAINFALL
COULD BE AT LEAST MDT HV ISSUED A FLD WTCH FOR NW CORNER OF THE CWA.
IN EARLIER FLD OUTLOOK STMTS I THOUGHT THAT WED NGT-THURS WOULD BE
THE MAIN PROBLEM TIMES...BUT NEWER MDLS/CURRENT TRENDS MAKE ME THINK
THAT WED-WED NGT HV THE HIGHEST PTNL FOR FLDG. MIDSHIFT TNGT IS
ACTUALLY WORKING W/ ME NOW...AND HV BRIEFED THAT WTCH MAY NEED TO BE
EXPANDED OVRNGT.

OVRNGT TEMPS 65-70. WED L80S.

WOODY

...LONG TERM...WED NIGHT THRU TUE...
WITH A FRONT IN THE VICINITY AND THE REMNANTS OF GRACE APPROACHING
SHOWERS AND THUNDERSTORMS WILL BE LIKELY...WED NIGHT INTO THURSDAY.
PWATS OVER 2  AND GOOOD LIFT TRANSLATES TO PERIODS OF HEAVY
RAINFALL. THETA E RIDGE WILL BE SLOWLY SHUNTED SOUTHEAST OF THE AREA
THURSDAY NIGHT/EARLY FRIDAY.

ETA AND GFS SIMILAR IN THE PLACEMENT OF BEST UPPER DIVERGENCE AND
LOW LEVEL MSTR CONVERGENCE. BRINGING FIRST UPPER DIVERGENCE BULLSEYE
ACROSS THE AREA WED AFTERNOON/EVE AND THE SECOND MIDDAY THURSDAY
OVER PORTIONS OF VA AND MD.

DRIER AIR WILL FINALLY MOVE INTO THE AREA ON FRIDAY WITH FRONT/
SHEAR AXIS ALONG THE EASTERN SHORE. BASED ON POSITION OF FRONT AND
LINGERING LOW LEVEL MOISTURE WILL KEEP CHANCE OF SHOWERS FRIDAY.
HIGH PRESSURE BUILDS INTO THE AREA FOR SATURDAY THROUGH EARLY NEXT
WEEK. SOME MOISTURE POOLING ALONG NEXT WEAK BOUNDARY APPROACHING
FROM THE NORTH ON TUESDAY. WILL GO WITH PARTLY CLOUDY FOR NOW. /CPW

.LWX...
DC...NONE.
MD...FLD WTCH MDZ002-003.
VA...FLD WTCH VAZ027>031.
WV...FLD WTCH WVZ048>053-055.
Hazardous weather outlook, Sep 2, 11:29 AM EDT, 4 hours 15 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-030800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1129 AM EDT TUE SEP 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...

PERIODIC HEAVY RAIN IS EXPECTED FROM LATE TONIGHT THROUGH EARLY
FRIDAY. THIS MAY CAUSE RAPID RISES OF SMALL CREEKS AND STREAMS
THROUGHOUT THE AREA. A FLOOD POTENTIAL OUTLOOK HAS BEEN ISSUED WITH
FURTHER DETAILS.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 9:19 PM EDTSpecial Marine WarningLWX26 min
Sep 2, 3:14 PM EDTSevere Thunderstorm WarningLWXStafford61 min
Sep 2, 3:32 PM EDTSpecial Marine WarningLWX88 min
Sep 2, 3:36 PM EDTSpecial Marine WarningLWX39 min
Sep 2, 3:38 PM EDTSpecial Marine WarningLWX37 min
Sep 2, 3:40 PM EDTSevere Thunderstorm WarningLWXMadison50 min
Sep 2, 4:14 PM EDTTornado WarningLWXKing George46 min
Sep 2, 5:52 PM EDTSpecial Marine WarningLWX83 min
Sep 2, 7:26 PM EDTSpecial Marine WarningLWX94 min

Nearby

Tornado Warnings in Virginia, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.